Christine: This is not as easy as people think

Before chemo with Taxotere

Those of us who have experienced chemotherapy for breast cancer can no doubt recall all too well, the horror of the loss of our hair.  For most women, this initial distress gives way to eventual acceptance, because we take comfort from our doctors telling us that our hair will soon grow back. Sometimes there is even curiosity about colour and texture, and a certain eagerness present, waiting for that familiar fuzz to appear, signaling the start of a new head of hair.

Or so it seems.

For a small minority of women, (although the research has shown that numbers are increasing), their hair only partially regrows and is extremely thin, or worse still, does not regrow at all, leaving the woman completely bald. A quick look at this website is very revealing.

I was in the former category. I waited patiently for my hair to return and the weeks went by with evidence of some very modest growth, and I told myself that my hair was particularly slow to return. At the same time however, I had a gnawing feeling that something might be wrong. My fears were realized when I attended an exercise group for survivors over a few weeks and began comparing my hair to that of the other group members. Mine was so sparse in comparison to the other women and I was further along in terms of time since the end of chemo (about a year in fact).

I will never forget leaving the dermatologist’s rooms after being told that my lack of hair growth was due to my particular cocktail of chemo drugs, the likely culprit being Taxotere. I was utterly devastated as I felt I had lost my femininity and aged another 20 years, all at once. It was so much worse than losing a breast to cancer, because that could be fixed – I had undergone a reconstruction. Not for a second was I not grateful to be alive, but I thought it so unfair that I did not look the same as I did before the cancer tsunami struck. Looking in the mirror every day is a constant reminder of what I have been through.

After chemotherapy

I used to love going to the hairdresser for a blowave, as this was my special treat for myself. Now, I avoid going anywhere near hairdressers because of my acute embarrassment.

It is now 4½ years since chemo took away my hair. After crying many tears, I have slowly begun the process of accepting the situation, but remain hopeful that there will be a remedy out there somewhere, soon. I have had some significant success through taking Minoxidil, which is the oral version of Rogaine, the product balding men use. I feel resentful about having to take yet another drug, to help with a problem that never should have happened. I will need to be on this drug for life as if I stop, my hair will fall out again.

I wear wigs at times and most often hairpieces in the winter as my head gets a lot colder than it used to. This is not as easy as people think. Anyone who has worn a wig in the summer will tell you it’s hot and uncomfortable. I can now wear my hair in a ponytail, but need to comb it just the right way to avoid exposing my scalp in the very thin areas.

To make matters worse, some doctors tell me my thin hair is hormonal and is a result of the menopause. I had a full head of lovely thick hair prior to chemo and it is simply nonsense to attribute this vast change in my hair’s volume to hormonal changes. I know it is not the case.

Yes, one’s hair is not one’s life, but I never realised how much a part of one’s identity as a woman it was, until I lost it.

Christine (Australia)